If you are taking medication and you find that it’s helping, however, there is still room for progress, your doctor will most likely recommend increasing your daily dosage.
Dosage increases and in some cases decreases are a normal part of medication management.
In making these changes, your doctor can ensure that you are getting the right amount of medication. Finding the right dosage allows for the medication to be as effective as possible at providing relief and recovery from difficult and life-limiting mental health symptoms.
When it comes to increasing the daily dose of a medication, it’s important to be aware that you may experience a resurgence of some of the side effects that you may have had when starting the medication. However, these side effects as the body and mind adjust to the dosage change, such as increased anxiety, headache, gastrointestinal issues, or insomnia- are usually very mild, and are most often reported to be very short-term.
Though the most common side effects of increasing a medication dose are quite normal and will usually pass, sometimes these side effects can provide valuable information to you and your doctor.
In fact, depending on the severity and duration of side effects, in some cases, it may serve as evidence that a medication isn’t a good fit, or that the dosage is too high. However, in most cases, a dosage increase is a mild adjustment period that requires a little patience and some watchful waiting, as the body adjusts and the side effects pass.
While the body adjusts to the new dosage, there are some things that can be done to make this period a little easier.
For example, if you are experiencing the side effect of nausea, sometimes taking medication with food can help. If the medication is causing sleep disturbances and insomnia, your doctor may suggest that you take it in the morning. Inversely, if the medication makes you drowsy, it might be best to take it at night.
The most serious potential serious side effect of starting an SSRI or SNRI medication, or increasing the dosage, is suicidal ideation.
If you are experiencing thoughts of harming yourself or someone else, it is critical that you contact your doctor, or go to the emergency room immediately.
Unfortunately, the side effect of suicidal ideation can happen, and it is immensely important to seek help right away so that you can be safely taken off of the medication, and monitored until this side effect is gone.
As for the non-life threatening side effects such as headache and dry mouth, these will usually pass. However, even if the side effects are mild, it’s important to keep in contact with your doctor and make sure to set up and attend follow-up appointments to assess how you are adjusting to the medication and discuss any side effects you are experiencing. It can also be helpful to call and talk to your pharmacist, as they can also answer questions regarding side effects, etc.
The Bottom Line: Though sometimes medication can be most effective at its starting dosage, this is typically uncommon. More often than not, in order to achieve remission from mental health symptoms, the medication dosage will need to be increased.
However, a dosage adjustment isn’t always the solution, and in some cases, the best next step is to switch to another medication.
In our next article, we will take a look at switching from one SSRI to another.
In the meantime, if you or a loved one are interested in speaking with a doctor about whether or not an antidepressant could benefit you, please call us today.
There are many ways to treat depression and anxiety, and by working together with our experienced mental healthcare team, we can find the treatment plan that will work best for you.